Iowa, 2017

Heavy Rain in Iowa, July 26, 2017

July 26, 2017 · NWS DMX · 3 events in 2 counties and zones

A low pressure system initiated storms along its associated cold frontal boundary back in Nebraska during the evening of the 25th and slowly progressed into Iowa through the morning of the 26th. While none of the storms were impressive or near severe, their slow propagation and some degree of training resulted in periods of heavy rainfall to the degree of 2 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system initiated storms along its associated cold frontal boundary back in Nebraska during the evening of the 25th and slowly progressed into Iowa through the morning of the 26th. While none of the storms were impressive or near severe, their slow propagation and some degree of training resulted in periods of heavy rainfall to the degree of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 3:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 3:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
410 AM CDT Wed Jul 26 2017

.SHORT TERM.../Today through Tonight/
Issued at 409 AM CDT Wed Jul 26 2017

Today into tonight will be active across the forecast area as a weak
surface low and front pass through the state.  Currently, the front
was located from western Nebraska into southern Minnesota where most
of the active convection can be found. Main axis of the low level
jet is feeding the convection and is expected to veer toward the
state this morning.  Therefore, the storms in Nebraska are expected
to push into western Iowa by daybreak and to near the I-35
corridor by late morning. This convection is not expected to be
severe but will likely contain some heavier downpours with PWATS
climbing above 1.5"

The main show however is expected later this afternoon into
tonight.  Instability will increase across the southeast by
afternoon where there is the least chance of contamination by
ongoing convection and clouds.  This will fuel redevelopment by
afternoon near the boundary.  The initial storms will have the
highest likelihood of being severe with large hail but then main
concerns will be with wind and heavy rainfall as the system matures.
Please see the Hydrology discussion below for heavy rainfall issues.
The convection will drop southeast during the afternoon into tonight
as the boundary gradually passes to the south with subsidence
increasing on the backside overnight.  This will end the
precipitation from north to south during the night as the drier air
arrives and lift subsides.

.LONG TERM.../Thursday through Tuesday/
Issued at 409 AM CDT Wed Jul 26 2017

Bottom Line up Front...

One of the more quiet long-term fcst periods in quite a while. Near-
normal temperatures and no appreciable weather hazards to speak of
beyond the lightning produced via a slight possibility of a few very
isolated/"hit-or-miss" non-severe thunderstorms Sunday, Monday, and
Tuesday PM.

Thursday through Sunday Morning...

At 12z Thu, precip from the system discussed in the short term will
be exiting the forecast area to the southeast. Meanwhile, the
extensive ridge that will effectively encompass the western CONUS
will begin to settle in near the Four Corners region. The Ohio
Valley and eastward will be influenced by a deep longwave trough.
Through the next several days, a 1020 mb sfc high will propagate
through Minnesota and into the Northwoods of Wisconsin. This
synoptic setup will serve to keep Iowa into NW to NE flow above 850
mb through the weekend. Resultingly, 850mb temps look to dip down to
the +12C to +15C range... versus the +20C to +22C range they were at
yesterday. The forecast 850mb temp range is near-normal for this
time of year...supporting temps in the 80s through the weekend.

Sunday PM and Beyond...

Depending on model preference, the sfc high discussed above will be
located near northern Illinois by peak heating Sunday. The GFS is
slightly faster than the ECMWF in progressing the high...but since
this is Day 5, will not get into too much detail. The GFS solution
has a shortwave pushing across northern Iowa during peak heating
Sunday. This shortwave can be traced back to California and is
clearly picked up on the 08z Wed water vapor imagery. The sfc high
more or less stations itself over Illinois, potentially setting us
up for isolated late afternoon thunderstorms during this period. The
Gulf of Mexico is effectively closed off during this time, so any
isolated storms that do develop will struggle to find sufficient
moisture. With the high so close to Iowa, shear/a solid focusing
mechanism will be very hard to come by. 850mb temps slowly creep up
each day during this timeframe as well.
&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1202 AM CDT Wed Jul 26 2017

Thunderstorm chances will increase overnight across northwest Iowa
then spread across Iowa through the day Wednesday. Potential for
heavy rain with these storms that could greatly reduce vsbys. Cigs
will also be decreasing through the day Wednesday with likely
widespread MVFR cigs by late in the day and into the evening.

&&

.HYDROLOGY...
Issued at 409 AM CDT Wed Jul 26 2017

Moisture transport will continue into the state today on decent
southerly flow.  PWATS increase to an impressive 2.00-2.50" by late
this afternoon across the southern half of the state.  Convection is
expected to develop ahead of the boundary this afternoon and
gradually sink south through the state this evening with decent LLJ
feeding the convection.  Given the good inflow, deep warm cloud
layer of greater than 13.5kft and the high PWATS, heavy rainfall
with high rates will be quite possible across the southern half of
the state by this afternoon into tonight.  While this area is quite
dry, the intense rates should be sufficient to produce some flash
flooding, especially in urban settings and other low lying favored
areas.  Therefore, have gone with a flash flood watch along and
south of the I80 corridor for the afternoon into the overnight
period.

Will also continue to monitor the Bremer county area for heavy
rainfall as well given the recent deluge and incipient moist
conditions.  While the heaviest rainfall is expected south of this
area, any northward shift of precipitation could affect this area
which would quickly produce issues.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for IAZ058>062-070>075-081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Kotenberg
AVIATION...Donavon
HYDROLOGY...Cogil
Hazardous weather outlook, Jul 26, 3:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
409 AM CDT Wed Jul 26 2017

IAZ058>062-070>075-081>086-092>097-270915-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
409 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are likely this afternoon through tonight. A few
storms may be strong to possibly severe during the late
afternoon, with strong winds the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated, likely non-severe thunderstorms are possible each
afternoon on Sunday, Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of this area, with
rainfall amounts greatly appreciated.

IAZ004>007-015>017-023>028-033>039-044>050-057-270915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-
409 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely through tonight. Heavy rainfall that may
lead to flooding and/or flash flooding is possible. A few storms
may be strong, with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated, likely non-severe thunderstorms are possible each
afternoon on Sunday, Monday, and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of this area, with
rainfall amounts greatly appreciated.

Kotenberg

The radar

The Minneapolis radar (KMPX), 177 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Emmet

When
July 26, 5:00 AM CST to 7:00 AM CST
Where
Emmet County, 1 mi E of Armstrong
Reported by
Emergency Manager
Coordinates
43.400, -94.480

Emergency manager reported heavy rainfall of 2 to 3 inches.

Heavy Rain, Emmet

When
July 26, 5:00 AM CST to 10:00 AM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
COOP Observer
Coordinates
43.300, -94.510

Coop observer recorded heavy rainfall of 1.92 inches, with much of it falling between 6 am and 11 am local time.

Funnel Cloud, Hardin

When
July 26, 6:00 PM CST
Where
Hardin County, 2.98 mi N of Whitten
Reported by
Social Media
Coordinates
42.312, -93.011

A funnel cloud was reported between Whitten and Eldora.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713969, 713970, 714601.